Does Vitamin K interact with warfarin?
Any vitamin K found in either food (such as green, leafy vegetables) or multivitamins will try to act against warfarin and will decrease its effectiveness. Warfarin (Coumadin®) is a blood thinner that prevents blood-clotting proteins from using vitamin K. When vitamin K cannot be used by the blood-clotting proteins, blood will not clot as well as it should.
Warfarin interactions with food
It is important to keep your diet and your intake of vitamin K consistent while on warfarin. That
means, if you like to eat three servings of broccoli - a vegetable containing vitamin K - every
week, for example, continue to do so every week. Do not eat six servings of broccoli one week
and then none at all the next week. This inconsistency in the level of vitamin K in your body
will cause your blood-clotting test result to change.
|Foods with a HIGH Content of Vitamin K||Foods with a MEDIUM Content of Vitamin K|
Warfarin interactions with multivitamins
It also is important to check the ingredients in multivitamins.
Some products may contain vitamin K, so it is important to check with your doctor before
starting a new multivitamin while on warfarin. If you
were taking the multivitamin before you started warfarin, you may continue to take the
multivitamin. You also should tell your doctor if you are stopping a medication or supplement
while on warfarin. For example, if you stop taking vitamin K while on warfarin, your
blood-clotting test result will increase - and so will your chances of bleeding.
Studies show that vitamins A and E also may affect warfarin's blood-thinning properties. These vitamins may increase the chances of bleeding if taken in large doses. Vitamins A and E are found in most brands of multivitamins and may also be purchased separately. Again, check with your doctor before starting or stopping any medications. While taking additional vitamin A or vitamin E supplements may increase your risk for bleeding, it has not been shown that foods high in vitamins A or E have an effect on warfarin.
The importance of talking with your doctor first before beginning any new medications, including over-the-counter items, vitamins, and herbals, can't be stressed enough. Your doctor may need to do blood tests more frequently if you're on warfarin and starting or stopping a medication.
Also, always watch for signs of bleeding, and call your doctor if you experience a lot of unexplained bruising, nose bleeds, or gum bleeding while brushing your teeth. More serious signs of bleeding that may require hospitalization can include coughing up blood, vomiting blood, or blood in the urine or stool.
Learn more about vitamin K in our Health Encyclopedia.
If you're looking for more specific answers to specific questions, ask a Walgreens pharmacist here.